“Exposure to nicotine during adolescence can cause addiction and damage to the developing adolescent brain, lungs, and overall health,” NYSDOH Commissioner Dr. James McDonald said in a press release Thursday. “The Department remains committed to decreasing vaping among young people and providing them with the resources that will help keep them informed, healthy, and safe.”
To help, the department is providing materials to middle and high schools regarding DropTheVape, a confidential texting service, as well as the information to the New York State Smokers Quitline.
DropTheVape is for anyone 13 to 24 years old.
The texting service was created by the Truth Initiative and shows the benefits and challenges of quitting to youth through text messages while also trying to motivate young people to quit, according to the release.
The information comes as there were two vapes found in a Saratoga County school during an overdose that were altered with other substances, according to preliminary results from the county Sheriff’s Department.
On Dec. 18, a Waterford-Halfmoon student overdosed and one of the vapes found with the student had an ingredient to make Fentanyl, as well as ecstasy and the prescription stimulant Vyvanse, which is used for the treatment of attention deficit hyperactivity disorder (ADHD), according to a letter sent Monday to school families from Ballston Spa High School Principal Matthew Robinson regarding the overdose. The other vape contained the same ingredient to make Fentanyl, as well as a common substitute for MDMA and Vyvanse, Robinson’s letter said.
The Sheriff’s Department is currently waiting on final results from the state police lab.
Other departments in the area haven’t had any similar situations. However, police and district officials are also encouraging families to talk to kids about the hazards of vaping.
“I want to strongly encourage all parents and guardians to discuss the dangers associated with vaping with your students,” Robinson said in his letter. “One of the biggest risks with vaping occurs when students share, or are given vapes. Students can never be certain where the device came from and what is in them.”
Many of the students reported in the national survey that they first tried a vape because a friend used one. The most common reasons for using one are stress, depression, the feeling from having nicotine or because the person is anxious, according to the NYSDOH press release.
The health department said nicotine can harm the development of adolescents’ brains, lead to mood disorders or lower impulse control, disrupt learning among students and increase the chances that a person may have a future addiction.